The PPI Protonix has created stomach polyps and I have been on it for 10 years with no pain. Then I developed pain in my esophagus and back 6 weeks ago and had an endoscopy that showed irratation and polyps. I have been on carafate for 2 weeks which has eased my pain. I want to quit the the PPI ASAP.
Can you just stop taking Protonix?
Added 30 Dec 2012:
Yes, the Doctor a gastrointelogist who did my endoscopy said I have the type of stomach polyps that are caused by taking PPIS for many years.
That side effect I was not aware of. I knew about bone fractures and loss of vitamin B12 absorption. I'm aware that my gerd can return if I stop the Protonix, so should I wean myself off it and how?
Added 30 Dec 2012:
My Doctor did not remove my stomach polyps as he said to my husband it wasn't nesessary with this type of polyp and would only cause bleeding. Of course I wasn't awake to discuss the pros and cons with him. l will ask as I have since learned it depends on the size of polyps and other factors.
I'm wondering if the person with the last answer had the esophageal polyps removed and why. I'm still asking if weaning myself instead of stopping the Protonix cold would stop the rebound effect. I'm planning to stay on my reflux diet and keep losing weight. I've been sleeping propped up on my back for 10 years and I don't smoke or drink. Not even coffee or soda.
Stress and anxiety are my biggest hurdle.
I totally understand your apprehension about taking more PPI's, but realize that you can subject yourself to Barrett's esophagitis, which can be deadly. I understand that if you start taking a pancreatic supplement 1/2 hour before meals, that can help the GERD, but it takes a few months to start working. I myself, am trying to get off of PPI's, because of all the side effects. I have to say that since I started the supplements, indigestion has greatly improved. Best wishes to you!!
I also am trying to get off PPI's because of the fracture risk, & because it precipitates C. Difficile which my husband & I have been fighting for over 6 months. I just read that just recently. My doctor says to try to skip one day, & instead use maalox or something similar, then take it the second day. Skip it again & take maalox for 2 days & take one the third day etc... I'm not having much luck with that plan, but it may help you. I get GERD so bad I get erosions . I may never get off of omeprozole completely. I tried just stopping for a week, & had heartburn 24/7. I sleep with the head of the bed raised 8 inches, but that didnt seem to help either except for a hiatal hernia. Good luck to you. It's worth a try. What works for one may not for another you know, but still worth a try to get off of them... Mary
Hi ,I am on protonix also and I ask my gastro if I could ween of from 40 mg to 20 mg she said yes ,try an alternate them 20 one day 40 the next for a week .I did that and went straight to 20 mg of protonix and a week later I started having heart palpitations in the middle of the night I rush myself to doctors was not sure what was going on, they tested my heart EKG,HOLTER MONITOR and nothing everything seem fine with my heart ,I am still experiencing heart palps and muscle pain that I didnot have before trying to ween off.I went online with my symptoms and found many people are experiencing the same. After reading alot of the responses the finally outcome is don't take your self off cold turkey,try and get low dose from your doctor 20 mg and gradually over a month or so try and get yourself down to 20mg .I would stay on that dose for awhile and then ween off the same way with a zantac 150 mg and then stay off everything .
- Protonix Information for Consumers
- Protonix Information for Healthcare Professionals (includes dosage details)
- Side Effects of Protonix (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 13 May 2010 • 1 answer
Posted 9 Jul 2012 • 1 answer
Posted 31 Aug 2014 • 2 answers
Posted 30 May 2015 • 1 answer
Are all generic Protonix the same...received new generic and it's like I'm taking nothing .. Pain e?
Posted 13 Aug 2015 • 1 answer